Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Indianapolis, IN

July 8, 2020Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2020, 1:12 PM EDT for Lawrence County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 1:12 PM EDT (17:12 UTC)
Expired
Jul 8, 2020, 1:45 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WUUS53 KIND 081712
SVRIND
INC093-081745-
/O.NEW.KIND.SV.W.0063.200708T1712Z-200708T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
112 PM EDT Wed Jul 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in south central Indiana...

* Until 145 PM EDT.

* At 112 PM EDT, a severe thunderstorm was located near Bedford,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bedford and Tunnelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 8647 3888 8647 3889 8630 3875 8630
TIME...MOT...LOC 1712Z 279DEG 14KT 3881 8638 

HAIL...0.75IN
WIND...60MPH
 
$$

Puma
2 follow-up statements
011 
WWUS53 KIND 081722
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
122 PM EDT Wed Jul 8 2020

INC093-081745-
/O.CON.KIND.SV.W.0063.000000T0000Z-200708T1745Z/
Lawrence IN-
122 PM EDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR EAST CENTRAL LAWRENCE COUNTY...

At 122 PM EDT, a severe thunderstorm was located near Bedford, moving
east at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tunnelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 8646 3885 8645 3886 8633 3877 8633
TIME...MOT...LOC 1722Z 280DEG 6KT 3881 8639 

HAIL...0.75IN
WIND...60MPH
 
$$

Puma
950 
WWUS53 KIND 081735
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
135 PM EDT Wed Jul 8 2020

INC093-081745-
/O.EXP.KIND.SV.W.0063.000000T0000Z-200708T1745Z/
Lawrence IN-
135 PM EDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAWRENCE COUNTY
WILL EXPIRE AT 145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3876 8646 3885 8645 3886 8633 3877 8633
TIME...MOT...LOC 1735Z 279DEG 14KT 3880 8633 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:59 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 8, 12:59 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1259 PM EDT Wed Jul 8 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 314 AM EDT Wed Jul 8 2020

Rinse and repeat pattern for central Indiana today with another
day of hot and humid conditions along with isolated to scattered
thunderstorms across the area today and for much of tomorrow. By
late Thursday into Friday, an upper level wave will approach which
will lead to more widespread rain and storms on Friday. Another
wave approaches will bring additional rain late this weekend with
more seasonable temperatures in between. Hot and humid conditions
look to return early next week as the upper level ridge builds
again.

&&

.NEAR TERM /Today/...

Issued at 314 AM EDT Wed Jul 8 2020

Another hot and humid day is expected across central Indiana with
conditions similar to the last few days with isolated to scattered
showers and thunderstorms forming during the early afternoon and
continuing through the evening hours. Thunderstorms will have
little to no movement with subsequent thunderstorm development
dependent on the outflow boundaries that are produced. Severe
weather is not expected but as with the last few days, a few
stronger storms may briefly produce large hail, damaging winds,
and torrential downpours.

Temperatures will again climb into the low to mid 90s again today
and with dew points near 70, heat indices will reach into the
upper 90s and low 100s. Plan on issuing another SPS today to
highlight the sub-criteria heat risk today and tomorrow.

&&

.SHORT TERM /Tonight through Friday Night/...

Issued at 314 AM EDT Wed Jul 8 2020

Any ongoing showers and thunderstorms will come to an end by the
early overnight hours. A few areas of fog are possible again
tonight, especially in areas that receive rain. As we move into
the day tomorrow, the upper level ridge that has brought the
consistently hot and humid conditions will continue to break down
ahead of a fairly strong upper level low pressure system that is
expected to arrive during the day Friday. Models have slowed the
progression of this system down compared to previous runs but with
good consistency between the models now, will increase POPs from
the blended initialization during the daytime hours Friday and cut
high temps by a few degrees to account for fairly widespread rain
and thunderstorms.

With the stronger forcing across the area late Thursday night and
Friday, the potential is higher for isolated severe weather
compared to the last few days even thought the 0-6km shear remains
fairly low compared to what would normally be expected for a
severe weather event. By Friday night, chances for rain decrease
as a surface cold front associated with the upper low passes
through and winds shift more northwesterly.

Highs will climb into the low to mid 90s again on Thursday, but
only the mid to upper 80s on Friday. Lows will fall into the low
70s through Thursday night before dipping into the mid to upper
60s on Friday night.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 240 AM EDT Wed Jul 8 2020

Models in good agreement that the late week sharp upper trough and
cold front will be well east of the area 12z Saturday. That said,
deterministic models in agreement that a weak wave will pass through
in the seasonably fast upper northwest flow in the wake of the
trough and front. This feature could spark some lingering convection
and mainly east of Interstate 69. Instability progs still show
plenty enough instability for thunder. At any rate, post-frontal
temperatures will not be as warm with afternoon highs 85 to 90.

After that, another sharp trough will drop southeast across the area
late Sunday and Sunday night. Blend good chance PoPs look reasonable
Sunday afternoon with lessoning chances from west to east Sunday
night and Monday.

Finally, the southwestern upper ridge will once again build back in
to the Ohio Valley by the middle of next week. This would support a
dry forecast with temperatures back up in the lower 90s per the
blend.

&&

.AVIATION /Discussion for the 081800Z Tafs/...

Issued at 100 PM EDT Wed Jul 8 2020

Mainly VFR Conditions are expected to continue this taf period.
The very warm humid air mass in place across Central Indiana will
continue to remain in place across Central Indiana this afternoon
and through Thursday.

Diurnal afternoon convection will continue as convective temps
will be reached. Have used VCTS to account for these storms...as
confidence for precise locations and timing is low. Any storm that
strikes a Taf site may produce brief MVFR to IFR conditions...but
the far majority of hours this Taf period will be VFR.

After heating is lost this evening...skies will again become
mostly clear until heating resumes on Thursday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....MK
AVIATION...JP
Hazardous weather outlook, Jul 8, 6:02 AM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
602 AM EDT Wed Jul 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-091015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
602 AM EDT Wed Jul 8 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Patchy morning fog is possible. Thunderstorms are possible
by this afternoon.

Hazards: Reduced visibilities. Lightning strikes and brief heavy
rain.

Timing: Fog through 8 am. Thunderstorms after 1 pm.

Discussion: High pressure will keep it hot and humid today with
another chance of thunderstorms by afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible over all or parts of central
Indiana through Monday. The best chance will be on Friday afternoon
when a few strong or severe storms are possible.

Lightning, brief heavy rain and gusty winds are threats from any
thunderstorm. The Heat index will reach 100 Wednesday and Thursday
afternoons.

Discussion: A sharp upper level trough of low pressure and cold front
will move through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:16 PM EDTSpecial Weather StatementINDMarion59 min
Jul 8, 4:33 PM EDTSpecial Weather StatementINDHoward57 min
Jul 8, 4:43 PM EDTSevere Thunderstorm WarningINDHoward32 min
Jul 8, 4:55 PM EDTSevere Thunderstorm WarningINDTipton35 min
Jul 8, 5:13 PM EDTAreal Flood AdvisoryINDHoward, Tipton4 hr
Jul 8, 5:15 PM EDTAreal Flood AdvisoryINDCarroll4 hr
Jul 8, 5:36 PM EDTSpecial Weather StatementINDBoone39 min
Jul 8, 5:45 PM EDTSpecial Weather StatementINDMadison45 min
Jul 8, 5:46 PM EDTSpecial Weather StatementINDTipton44 min
Jul 8, 6:11 PM EDTAreal Flood AdvisoryINDDelaware, Madison3 hr
Jul 8, 6:13 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Montgomery3 hr
Jul 8, 7:20 PM EDTSpecial Weather StatementINDFountain40 min
Jul 8, 7:43 PM EDTSpecial Weather StatementINDParke47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.